GRP-144 Potential Drug-Drug Interactions in Patients Admitted to a Trauma Hospital
Background The current complexity of pharmacotherapy in trauma patients increases the risk of drug-drug interactions (DDIs).
Purpose To identify potential DDIs (severe/moderate) and their clinical relevance in patients admitted to a tertiary trauma hospital on an ordinary day.
Materials and Methods One-day retrospective observational study performed in patients admitted to a trauma hospital. The following variables were recorded for each patient from the pharmacy database: sex, age and pharmacology treatment during a day of hospitalisation.
A Spanish DDI database (Medinteract NR) was used to determine potential DDIs.
Results The study included 110 patients (54 men and 56 women) with a mean age of 61 years (range 13–94), 45% of those patients being over 65 years old. The mean number of drugs prescribed per patient was 8.8. We detected 357 potential DDIs (30 severe, 327 moderate) in 89 of the 110 patients (mean potential DDI of 3.5 per patient).
Among the severe potential interactions we highlighted the following risks:
20% involved an increase in the risk of haemorrhage (enoxaparin-acetylsalicylic acid, enoxaparin-acenocoumarol),
23% involved a prolonged QT interval (quetiapine-haloperidol and quetiapine-citalopram),
37% involved a serotoninergic syndrome (due to the association of an opioid analgesic with a selective serotonin reuptake inhibitor)
6% involved rhabdomyolysis: simvastatin-risperidone, simvastatin-amlodipine
Conclusions Due to the high incidence of potential DDIs, the pharmacist should play two key roles when facing a potential interaction: if possible, suggest an alternative with the same therapeutic profile, but without the interaction risk; or evaluate the benefit/risk balance and if it is worth taking the risk, monitor the patient closely and warn the rest of the medical staff.
No conflict of interest.